Electronic cigarette use as a rare cause of diffuse alveolar hemorrhage.

IF 6.6 Q3 EMERGENCY MEDICINE
Turkish Journal of Emergency Medicine Pub Date : 2026-04-03 eCollection Date: 2026-04-01 DOI:10.4103/tjem.tjem_123_25
Fatma Hançer Çelik, Ayşe Şule Akan, Fatma Ünlü, Necmi Baykan, Ömer Salt
{"title":"Electronic cigarette use as a rare cause of diffuse alveolar hemorrhage.","authors":"Fatma Hançer Çelik, Ayşe Şule Akan, Fatma Ünlü, Necmi Baykan, Ömer Salt","doi":"10.4103/tjem.tjem_123_25","DOIUrl":null,"url":null,"abstract":"<p><p>The increasing use of electronic cigarettes (e-cigarettes) among young adults has led to the emergence of electronic cigarette or vaping-associated lung injury (EVALI), which includes a wide spectrum of pulmonary complications. Diffuse alveolar hemorrhage (DAH) is a rare but life-threatening manifestation of EVALI. We aim to present a fatal case of DAH in a previously healthy young adult following recent e-cigarette use. A 23-year-old Turkish male with no prior medical history presented with dyspnea, cough, and hemoptysis 2 days after initiating frequent e-cigarette use. He had no history of chronic illness, substance use, or allergies. On admission, he was hypoxic with bilateral rales and diffuse ground-glass opacities on chest computed tomography (CT). Laboratory tests revealed severe anemia, leukocytosis, and elevated inflammatory markers. Despite treatment with high-dose corticosteroids, tranexamic acid, antibiotics, and supportive therapy, the patient's condition deteriorated, and he died on the 7<sup>th</sup> day of hospitalization. E-cigarette use has been increasingly associated with severe lung injuries, including DAH. The exact pathophysiology remains unclear but may involve direct alveolar epithelial damage and inflammatory responses. Our case is consistent with previously reported cases of vaping-induced DAH and highlights the potential severity of this condition. E-cigarettes are not a safe alternative to traditional tobacco. Clinicians should maintain a high index of suspicion for DAH in patients presenting with hemoptysis and respiratory failure following vaping. Early recognition and aggressive management are critical to improve outcomes.</p>","PeriodicalId":46536,"journal":{"name":"Turkish Journal of Emergency Medicine","volume":"26 2","pages":"142-145"},"PeriodicalIF":6.6000,"publicationDate":"2026-04-03","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13171112/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Turkish Journal of Emergency Medicine","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.4103/tjem.tjem_123_25","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/4/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"EMERGENCY MEDICINE","Score":null,"Total":0}
引用次数: 0

Abstract

The increasing use of electronic cigarettes (e-cigarettes) among young adults has led to the emergence of electronic cigarette or vaping-associated lung injury (EVALI), which includes a wide spectrum of pulmonary complications. Diffuse alveolar hemorrhage (DAH) is a rare but life-threatening manifestation of EVALI. We aim to present a fatal case of DAH in a previously healthy young adult following recent e-cigarette use. A 23-year-old Turkish male with no prior medical history presented with dyspnea, cough, and hemoptysis 2 days after initiating frequent e-cigarette use. He had no history of chronic illness, substance use, or allergies. On admission, he was hypoxic with bilateral rales and diffuse ground-glass opacities on chest computed tomography (CT). Laboratory tests revealed severe anemia, leukocytosis, and elevated inflammatory markers. Despite treatment with high-dose corticosteroids, tranexamic acid, antibiotics, and supportive therapy, the patient's condition deteriorated, and he died on the 7th day of hospitalization. E-cigarette use has been increasingly associated with severe lung injuries, including DAH. The exact pathophysiology remains unclear but may involve direct alveolar epithelial damage and inflammatory responses. Our case is consistent with previously reported cases of vaping-induced DAH and highlights the potential severity of this condition. E-cigarettes are not a safe alternative to traditional tobacco. Clinicians should maintain a high index of suspicion for DAH in patients presenting with hemoptysis and respiratory failure following vaping. Early recognition and aggressive management are critical to improve outcomes.

电子烟使用是弥漫性肺泡出血的罕见原因。
年轻人越来越多地使用电子烟(电子烟),导致电子烟或与电子烟相关的肺损伤(EVALI)的出现,其中包括广泛的肺部并发症。弥漫性肺泡出血(DAH)是一种罕见但危及生命的EVALI表现。我们的目标是在最近使用电子烟后,在一个以前健康的年轻人中提出一个致命的DAH病例。一名23岁的土耳其男性,无既往病史,开始频繁使用电子烟2天后出现呼吸困难、咳嗽和咯血。他没有慢性疾病史,没有药物滥用史,也没有过敏史。入院时,患者缺氧,双侧重音,胸部CT显示弥漫性磨玻璃影。实验室检查显示严重贫血、白细胞增多和炎症标志物升高。尽管接受了大剂量皮质类固醇、氨甲环酸、抗生素和支持治疗,但患者病情恶化,并于住院第7天死亡。电子烟的使用越来越多地与严重的肺损伤相关,包括DAH。确切的病理生理机制尚不清楚,但可能涉及直接的肺泡上皮损伤和炎症反应。我们的病例与先前报道的电子烟诱导的DAH病例一致,并突出了这种情况的潜在严重性。电子烟并不是传统烟草的安全替代品。临床医生应该对出现咯血和呼吸衰竭的患者保持高度怀疑。早期识别和积极的管理对改善结果至关重要。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
1.70
自引率
0.00%
发文量
30
审稿时长
22 weeks
期刊介绍: The Turkish Journal of Emergency Medicine (Turk J Emerg Med) is an International, peer-reviewed, open-access journal that publishes clinical and experimental trials, case reports, invited reviews, case images, letters to the Editor, and interesting research conducted in all fields of Emergency Medicine. The Journal is the official scientific publication of the Emergency Medicine Association of Turkey (EMAT) and is printed four times a year, in January, April, July and October. The language of the journal is English. The Journal is based on independent and unbiased double-blinded peer-reviewed principles. Only unpublished papers that are not under review for publication elsewhere can be submitted. The authors are responsible for the scientific content of the material to be published. The Turkish Journal of Emergency Medicine reserves the right to request any research materials on which the paper is based. The Editorial Board of the Turkish Journal of Emergency Medicine and the Publisher adheres to the principles of the International Council of Medical Journal Editors, the World Association of Medical Editors, the Council of Science Editors, the Committee on Publication Ethics, the US National Library of Medicine, the US Office of Research Integrity, the European Association of Science Editors, and the International Society of Managing and Technical Editors.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书